ISSN 1941-5923

Logo



Get your full text copy in PDF

Do Cinnamon Supplements Cause Acute Hepatitis?

Daniel Brancheau, Brijesh Patel, Marcel Zughaib

(Section of Cardiology, Providence Hospital and Medical Center, Southfield, MI, USA)

Am J Case Rep 2015; 16:250-254

DOI: 10.12659/AJCR.892804


Background: The use of herbal medications to treat various diseases is on the rise. Cinnamon has been reported to improve glycolated hemoglobin and serum glucose levels. When patients consider the benefit of such substances, they are often not aware of potential adverse effects and drug interactions. Cinnamon, via coumarin, can cause liver toxicity. Therefore, its concomitant use with hepatotoxic drugs should be avoided.
Case Report: A 73-year-old woman was seen in the Emergency Department complaining of abdominal pain associated with vomiting and diarrhea after she started taking cinnamon supplements for about 1 week. The patient had been taking statin for coronary artery disease for many months. The laboratory workup and imaging studies confirmed the diagnosis of hepatitis. The detail workup did not reveal any specific cause. Cinnamon and statin were held. A few weeks after discharge, the statin was resumed without any further complications. This led to a diagnosis of cinnamon-statin combination-induced hepatitis.
Conclusions: A combination of cinnamon supplement and statin can cause hepatitis, and it should be discouraged.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree